Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS Aberdeen, SD

May 4, 2003Hughes County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 4, 2003, 4:40 PM CDT for Hughes County, Stanley County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 4:40 PM CDT (21:40 UTC)
Expired
May 4, 2003, 5:30 PM CDT
In force
50 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Hughes County, SD, Stanley County, SD

The radar

The Aberdeen radar (KABR), 194 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

384 
WUUS53 KABR 042140
SVRABR
SDC065-117-042230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
440 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUGHES COUNTY IN SOUTH DAKOTA
  STANLEY COUNTY IN SOUTH DAKOTA

* UNTIL 530 PM CDT(430 PM MDT)

* AT 440 PM CDT(340 PM MDT)...WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM OVER PIERRE...MOVING NORTH AT 25 MPH.

A TRAINED WEATHER SPOTTER REPORTED DIME TO NICKLE SIZE HAIL IN 
PIERRE AT 440 PM CDT.

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4430 10045 4434 10021 4454 10028 4455 10052

$$
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:40 PM CDT, 1 hour earlier.

Area forecast discussion, May 4, 3:40 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT SUN MAY 4 2003

.SHORT TERM...
FORECAST CONCERN WILL CONTINUE TO BE PRECIP CHANCES AND COVERAGE
FROM TONIGHT INTO TUESDAY.  OVERALL DIFFERENCES IN UPPER HEIGHT
FIELD BETWEEN ETA AND GFS NOT TOO TERRIBLY DIFFERENT.

FOR TONIGHT UPPER LOW LINGERING OVER NORTHERN PLAINS WILL BEGIN TO
GET SHEARED OUT IN UPPER LEVEL FLOW WHICH WILL PUT CWA IN PROLONGED
PERIOD OF WEAK UPPER LEVEL PVA.  AREA OF VERY STRONG ISENTROPIC LIFT
LOCATED SOUTH OF CWA ACROSS CENTRAL NEBRASKA.  UPPER SHORT WAVE ALSO
AIDING IN CONVECTIVE DEVELOPMENT ACROSS CENTRAL NEBRASKA.  LOW LEVEL
INVERTED TROUGH AXIS WILL BISECT CWA FROM TONIGHT INTO MONDAY AND
WITH WEAK UPPER WAVES CONTINUING TO ROTATE AROUND UPPER LOW WILL
CONTINUE TO HAVE CHANCE OF SHOWERS AND EARLY EVENING THUNDERSTORMS
GOING IN GRIDS TONIGHT.  RUC DATA SHOWING 1000 J/KG CAPES ACROSS
CENTRAL SOUTH DAKOTA BY LATE THIS AFTERNOON BUT 0-6 KM SHEAR VALUES
VERY MARGINAL AROUND 20 KNOTS OR SO.  FREEZING LEVELS REMAIN FAIRLY
LOW AROUND 7-8 THOUSAND FEET SO MAY HAVE TO CONTEND WITH A FEW SMALL
HAIL PRODUCING STORMS EARLY THIS EVENING ACROSS CENTRAL SOUTH
DAKOTA.  AS FAR AS PRECIP COVERAGE...THINK THAT BEST COVERAGE WILL
BE ACROSS FAR EASTERN CWA.  THIS AREA STAYS IN MOISTER LOW LEVEL
SOUTHEAST FLOW OVERNIGHT AND DO EXPECT CENTRAL PLAINS SHORT WAVE TO
LIFT NORTHEAST AND THEN WRAP BACK AROUND TO NORTHWEST INTO THE
EASTERN DAKOTAS BY EARLY MORNING AND HAVE INCLUDED LIKELY POPS
ACROSS EASTERN CWA.

FOR MONDAY EXPECT LOW LEVEL HEIGHT MINIMUM TO CONTINUE TO LIFT
NORTHEAST AND SHOULD BE ABLE TO MIX DOWN SOME STRONGER NORTHWEST
WINDS ACROSS SOUTHWEST CWA BY AFTERNOON WITH PASSAGE OF TROUGH
AXIS.  STILL SHOULD MAINTAIN SOME MAGNITUDE TO LOW LEVEL CONVERGENCE
ACROSS NORTHERN CWA IN VICINITY OF INVERTED TROUGH AXIS AND HAVE
GONE WITH LIKELY POPS FOR RAIN SHOWERS ACROSS NORTHERN TIER.  BY
TUESDAY NIGHT INTO FIRST PART OF WEDNESDAY SHOULD BEGIN TO DRY
THINGS OUT AS DAKOTAS GET INTO A DRIER NORTHWEST FLOW REGIME AS
UPPER RIDGE AXIS APPROACHES.  ALOT OF UNCERTAINTY FOR PRECIP
POTENTIAL FOR WEDNESDAY.  HAVE WENT WITH ETA/CANADIAN CONSENSUS IN
THIS FORECAST WHICH IS SLOWER TO MOVE UPPER RIDGE AXIS EASTWARD.
BEST CHANCE OF PRECIP FOR WEDNESDAY LOOKS TO BE WELL NORTH OF CWA IN
SOUTHERN CANADA IN STRONGER LOW LEVEL CONVERGENCE ZONE DOWNSTREAM OF
NORTHERN STREAM UPPER TROUGH.  WEAKER SOUTHERN STREAM WAVE PROGGED
BY MODELS TO LIFT NORTHEAST INTO NORTHERN PLAINS ON WEDNESDAY NIGHT
AND WILL KEEP SLIGHT CHANCE OF THUNDERSTORMS GOING ACROSS CENTRAL
AND NORTH CENTRAL SOUTH DAKOTA.

.EXTENDED...THURSDAY THROUGH SUNDAY
A BIT OF A TRICKY PATTERN SETTING UP DURING THE EXTENDED PERIOD WITH
THE MODELS NOT AGREEING REAL WELL ON THE PATH THAT A SERIES OF
SHORTWAVES WILL TAKE. WILL STICK CLOSER TO THE GFS AS IT SEEMS TO BE
THE MOST CONSISTENT. THE BEST CHANCES FOR PRECIPITATION LOOK TO COME
ON THURSDAY AND AGAIN ON SATURDAY WITH THE TWO STRONGEST WAVES
MOVING THROUGH DURING THOSE TIMES. AT THE SURFACE...A LOW WILL BE
OVER KANSAS AND SOUTHERN NEBRASKA EARLY...THEN MOVES TO
IOWA/NORTHERN MISSOURI BY FRIDAY MORNING...WRAPPING SHOWERS AROUND
IT INTO THE CWA. HIGH PRESSURE PUSHES IN BEHIND THIS SYSTEM ON
FRIDAY...THEN AN ELONGATED DOUBLE BARRELED LOW SLIDES ACROSS THE
PLAINS ON SATURDAY...LIKELY BRINGING MORE SHOWERS TO THE REGION.
ANOTHER HIGH MOVES IN TO DRY THINGS OUT AGAIN ON SUNDAY.
TEMPERATURES WILL CONTINUE TO BE RIGHT AROUND NORMAL WITH H85 TEMPS
REMAINING IN THE SINGLE DIGITS ABOVE ZERO.

.ABR...NONE.

MARSILI/PARKIN
Hazardous weather outlook, May 4, 5:05 AM CDT, 11 hours 35 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
505 AM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM WILL CAUSE THUNDERSTORMS AND RAIN SHOWERS
TODAY AND TONIGHT.  THESE STORMS WILL LIKELY PRODUCE STRONG
WINDS...BRIEF HEAVY RAIN...AND SMALL HAIL.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THERE IS A
SLIGHT CHANCE THAT ONE OF THESE STORMS COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:27 PM CDTSevere Thunderstorm WarningABRDewey48 min
May 3, 7:45 PM CDTFlash Flood WarningABREdmunds, Potter, Walworth3 hr
May 3, 8:35 PM CDTFlash Flood WarningABRDewey3 hr
May 4, 4:50 PM CDTSevere Thunderstorm WarningABRJones, Lyman40 min
May 4, 5:04 PM CDTTornado WarningABRJones26 min
May 4, 5:20 PM CDTSevere Thunderstorm WarningABRStanley40 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.